Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Normality in $ X\sp 2$ for compact $ X$


Authors: G. Gruenhage and P. J. Nyikos
Journal: Trans. Amer. Math. Soc. 340 (1993), 563-586
MSC: Primary 54A35; Secondary 54D15, 54D30
DOI: https://doi.org/10.1090/S0002-9947-1993-1162102-5
MathSciNet review: 1162102
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1977, the second author announced the following consistent negative answer to a question of Katětov: Assuming $ {\text{MA}} + \neg {\text{CH}}$, there is a compact nonmetric space $ X$ such that $ {X^2}$ is hereditarily normal. We give the details of this example, and construct another example assuming $ {\text{CH}}$. We show that both examples can be constructed so that $ {X^2}\backslash \Delta $ is perfectly normal. We also construct in $ {\text{ZFC}}$ a compact nonperfectly normal $ X$ such that $ {X^2}\backslash \Delta $ is normal.


References [Enhancements On Off] (What's this?)

  • [A] A. V. Arhangel'skii, On bicompacta hereditarily satisfying Souslin's condition. Tightness and free sequences, Soviet Math. Dokl. 12 (1971), 1253-1257.
  • [AK] A. V. Arhangel'skii and A. P. Kombarov, On $ \nabla $-normal spaces, Topology Appl. 35 (1990), 121-126. MR 1058792 (91e:54047)
  • [AS] U. Abraham and S. Shelah, Martin's Axiom does not imply that every two $ {\aleph _1}$-dense sets of reals are isomorphic, Israel J. Math. 38 (1981), 161-176. MR 599485 (82a:03048)
  • [B] R. Bennett, Countable dense homogeneous spaces, Fund. Math. 74 (1977), 189-194. MR 0301711 (46:866)
  • [vD$ _{1}$] E. K. van Douwen, A technique for constructing honest locally compact submetrizable spaces, Topology Appl. 47 (1992), 179-201. MR 1192308 (94e:54047)
  • [VD$ _{2}$] -, The integers and topology, Handbook of Set-theoretic Topology, edited by K. Kunen and J. E. Vaughan, North-Holland, Amsterdam, 1984, pp. 111-167. MR 776619 (85k:54001)
  • [E] R. Engelking, General topology, PWN, Warsaw, 1977. MR 0500780 (58:18316b)
  • [F] W. G. Fleissner, Current research on $ Q$-sets, I, Topology, Colloq. Math. Soc. Janos Bolyai 23, (Budapest, 1978), North-Holland, Amsterdam, 1980, pp. 413-431. MR 588793 (83j:03080)
  • [FM] W. G. Fleissner and A. W. Miller, On $ Q$-sets, Proc. Amer. Math. Soc. 78 (1980), 280-284. MR 550513 (81i:03077)
  • [G$ _{1}$] G. Gruenhage, On the existence of metrizable or Sorgenfrey subspaces, General Topology and its Relations to Modern Analysis and Algebra, VI (Proc. Sixth Prague Topology Sympos., 1986), edited by Z. Frolik, Heldermann-Verlag, Berlin, 1988. MR 952608 (89g:54013)
  • [G$ _{2}$] -, Covering properties on $ {X^2}\backslash \Delta $, $ W$-sets, and compact subsets of $ \Sigma $-products, Topology and Appl. 17 (1984), 287-304. MR 752278 (86e:54029)
  • [HM] R. W. Heath and E. Michael, A property of the Sorgenfrey line, Compositio Math. 43 (1937), 671-677. MR 0287515 (44:4719)
  • [J] F. B. Jones, Concerning normal and completely normal spaces, Bull. Amer. Math. Soc. 43 (1937), 671-677. MR 1563615
  • [JKR] I. Juhasz, K. Kunen, and M. E. Rudin, Two more hereditarily separable non-Lindelöf spaces, Canad. J. Math. 28 (1976), 998-1005. MR 0428245 (55:1270)
  • [K] M. Katětov, Complete normality of Cartesian products, Fund. Math. 35 (1948), 271-274. MR 0027501 (10:315h)
  • [L$ _{1}$] D. J. Lutzer, Ordered topological spaces, Surveys in General Topology, edited by G. M. Reed, Academic Press, 1980. MR 564104 (81d:54026)
  • [L$ _{2}$] -, Another property of the Sorgenfrey line, Compositio Math. 24 (1972) 359-363. MR 0307171 (46:6292)
  • [M] A. W. Miller, Special subsets of the real line, Handbook of Set-theoretic Topology, edited by K. Kunen and J. E. Vaughan, North-Holland, Amsterdam, 1984. MR 776624 (86i:54037)
  • [Ny$ _{1}$] P. J. Nyikos, A compact non-metrizable space $ P$ such that $ {P^2}$ is completely normal, Topology Proc. 2 (1977), 359-364.
  • [Ny$ _{2}$] -, Axioms, theorems, and problems related to Jones' lemma, General Topology and Modern Analysis (Proc. Conf. Univ. Calif., Riverside, Calif., 1980), Academic Press, New York, 1981. MR 619071 (82g:54010)
  • [P$ _{1}$] T. C. Przymusinski, A Lindelöf space $ X$ such that $ {X^2}$ is normal but not paracompact, Fund. Math. 78 (1973), 291-296. MR 0321007 (47:9540)
  • [P$ _{2}$] -, The existence of $ Q$-sets is equivalent to the existence of strong $ Q$-sets, Proc. Amer. Math. Soc. 79 (1980), 626-628. MR 572316 (81k:54046)
  • [P$ _{3}$] -, Products of normal spaces, Handbook of Set-theoretic Topology, edited by K. Kunen and J. E. Vaughan, North-Holland, Amsterdam, 1984. MR 776619 (85k:54001)
  • [R$ _{0}$] J. Roitman, Basic $ S$ and $ L$, Handbook of Set-theoretic Topology, edited by K. Kunen and J. E. Vaughan, North-Holland, Amsterdam, 1984. MR 776619 (85k:54001)
  • [Ru] M. E. Rudin, Hereditary normality and Souslin lines, General Topology Appl. 10 (1979), 103-105. MR 519717 (80b:03071)
  • [S] V. Šneĭder, Continuous images of Souslin and Borel sets: Metrization theorems, Dokl. Akad. Nauk SSSR 50 (1945), 77-79. MR 0053493 (14:782d)
  • [Sz] Z. Szentmiklóssy, $ S$-spaces and $ L$-spaces under Martin's Axiom, Topology, II, Colloq. Math. Soc. Janos Bolyai 23, (Budapest, 1978), North-Holland, Amsterdam, 1980, pp. 1139-1145. MR 588860 (81k:54032)
  • [T] F. D. Tall, Set-theoretic consistency results and topological theorems concerning the normal Moore space conjecture and related problems, Thesis, Univ. of Wisconsin, Madison, 1969; Dissertationes Math. 148 (1969), 1-53. MR 0454913 (56:13156)
  • [To$ _{1}$] S. Todorcevic, Forcing positive partition relations, Trans. Amer. Math. Soc. 280 (1983), 703-720. MR 716846 (85d:03102)
  • [To$ _{2}$] -, Remarks on cellularity in products, Compositio Math. 57 (1986), 357-372. MR 829326 (88h:54009)
  • [W] M. Wage, Products of Radon spaces, Russian Math. Surveys 35 (1980), 185-187. MR 580635 (81i:28010)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 54A35, 54D15, 54D30

Retrieve articles in all journals with MSC: 54A35, 54D15, 54D30


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1162102-5
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society